What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 17, 2:17 PM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 17, 2:17 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
317 PM EDT Wed Jul 17 2019
.SHORT TERM /Tonight through Thursday Night/...
To begin the short term period, the 500 mb trough associated with
the remnants of Barry will be moving across the eastern CONUS. The
southern extent of this trough will continue to impact our area
throughout the remainder of the day today and into tomorrow.
Scattered convection is ongoing across the area, mainly north of the
I-20 corridor. The highest coverage of thunderstorms will moreover
remain focused across far north Georgia, which is closest to the mid-
level energy associated with the trough. The mid-level energy is not
anticipated to make it into the southern portion of the region, and
storms will dissipate before pushing further south into central
Georgia.
With precipitable water values across far north Georgia
between 2 and 2.2 inches, the storms in the northern portion of the
forecast area could produce heavy rain during the remainder of the
afternoon and into the evening, which could lead to some localized
flooding concerns where heavy rain persists for a long period of
time. While severe thunderstorms are not anticipated at this time,
there is nonetheless a possibility that a few storms could become
strong and produce gusty winds and frequent lightning in addition to
the heavy rain.
While high temperatures across central Georgia are approaching 100
this afternoon, the mixing down of lower dewpoints and drier air
across this area should heat index values from reaching Heat
Advisory criteria throughout the rest of the day. As for tomorrow,
with high temperatures in the mid to upper 90s and dewpoints in the
low 70s, heat index values are once again expected to reach into the
100-104 range across east and central Georgia during the afternoon
hours, but are currently expected to remain outside of criteria.
Temperatures and dewpoints in this area will still need to be
monitored, as an increase in either could lead to the Heat Advisory
criteria being met.
King
.LONG TERM /Friday through Wednesday/...
The hot, humid, and stormy trend continues on Friday as the backside
of a weak shortwave trough will start out over the area, and
gradually weaken as it dissolves back into the broader zonal flow
situated over the northern US. At low-levels the Bermuda High will
be stout, supplying a steady stream of Gulf moisture to the
Southeastern US. The added upper-level subsidence combined with dew
points in the low- to mid-70s will push Heat indices into the
triple digits for most of the forecast area. Some isolated
locations will potentially reach up to 105 degrees, the Heat
Advisory criteria for this portion of the country, and therefore
conditions will need to be monitored closely in the coming days.
By Saturday, an inverted trough from the southerly trade winds to
the south will influence the region. It will act to trap Gulf
moisture in the Southeastern US with PWATS continuing to be around
2 inches, as well as provide some increased instability in the
region. This combination should result in more widespread coverage
of storms Saturday for western Georgia. As the orientation of
the trough axis shifts to the NE-SW, the concentration of higher
POPS will also shift to N and NW GA with more scattered coverage
elsewhere. Through this time frame, the area will average around 5
degrees above normal.
By early next week, a Rossby wavetrain will be moving through the
CONUS, shifting the jet stream from zonal flow to an amplified ridge
in the western US and an digging longwave trough for the eastern
US. This trough will push a frontal boundary into the region,
amplifying storm chances and cooling temperatures to near normal by
next week.
Thiem
&&
AVIATION...
18Z Update...
Mainly VFR conditions are expected throughout the period, with the
exception of some MVFR visibility restrictions associated with
TSRA. Scattered convection is ongoing across portions of northern
Georgia and is approaching the metro area. Have introduced a
TEMPO group for TSRA at the metro sites beginning at 18-19Z.
Precipitation chances are lower further south, as precipitation is
expected to diminish as the SHRA/TSRA pushes south and eastward.
Kept mention of precipitation out of CSG/MCN as a result. A cu
field at around 050-060 is in place and will remain until
dissipating overnight. Winds are expected to remain W throughout
the TAF period, at 7-10 kts this afternoon before decreasing to
3-5 kts during the overnight hours.
//ATL Confidence...18Z Update...
Medium to high confidence on all elements.
King
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 73 94 74 95 / 20 40 30 50
Atlanta 74 92 75 93 / 30 50 40 50
Blairsville 68 84 67 87 / 40 40 20 50
Cartersville 72 91 73 94 / 30 50 30 50
Columbus 75 95 76 94 / 10 30 30 60
Gainesville 72 90 73 93 / 30 30 20 50
Macon 75 96 75 95 / 10 40 40 60
Rome 72 92 73 95 / 30 50 30 40
Peachtree City 73 92 74 92 / 20 50 40 60
Vidalia 75 97 75 95 / 10 40 40 60
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...King
LONG TERM....Thiem
AVIATION...King
Hazardous weather outlook, Jul 17, 11:47 AM EST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1247 PM EDT Wed Jul 17 2019
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1247 PM EDT Wed Jul 17 2019
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Isolated to scattered showers and thunderstorms are expected this
afternoon and evening for the forecast area with widespread
coverage possible across far North Georgia. A few storms could be
strong with gusty winds, heavy rainfall, and occasional
lightning. Localized flooding may be possible in North Georgia
where heavy rainfall persists for longer periods of time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Scattered thunderstorms are possible each day with the greatest
chances during the afternoon and evening hours. Strong to isolated
severe storms will be possible and could produce strong gusty
winds, frequent lightning and heavy rainfall.
Heat indices are forecast to be around 100 to 105 degrees in
several areas through the weekend with the highest heat indices
forecast on Friday. The situation will continue to be monitored
closely. Those with outdoor plans this week and weekend should
stay hydrated and make sure to practice good heat safety.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jul 17, 2:31 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
331 PM EDT Wed Jul 17 2019
GAZ033-044-045-054-055-057-172000-
Fayette GA-North Fulton GA-Clayton GA-DeKalb GA-Henry GA-
South Fulton GA-
331 PM EDT Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FAYETTE...NORTH
FULTON...CLAYTON...SOUTHWESTERN DEKALB...NORTHWESTERN HENRY AND
SOUTHEASTERN SOUTH FULTON COUNTIES UNTIL 400 PM EDT...
At 330 PM EDT...a line of strong thunderstorms was along a line
extending from Hapeville to Riverdale to near Tyrone...and moving
east at 30 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Atlanta, Fayetteville, Jonesboro, East Point, Stockbridge, Forest
Park, Riverdale, College Park, Tyrone, Morrow, Hapeville, Lake City,
Hartsfield-Jackson Airport, Candler-Mcafee, Lake Spivey, Rex,
Belmont, Hidden Valley Park, Conley and Snapfinger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3349 8462 3355 8449 3368 8444 3374 8415
3364 8416 3364 8418 3363 8418 3361 8417
3358 8417 3344 8441 3348 8462
TIME...MOT...LOC 1930Z 259DEG 24KT 3366 8438 3356 8441 3344 8458
WIND...40MPHSpecial weather statement, Jul 17, 2:53 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
353 PM EDT Wed Jul 17 2019
GAZ034-045-046-055-057-172030-
Rockdale GA-Clayton GA-DeKalb GA-Gwinnett GA-Henry GA-
353 PM EDT Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR ROCKDALE...NORTHEASTERN
CLAYTON...EASTERN DEKALB...SOUTHWESTERN GWINNETT AND NORTHWESTERN
HENRY COUNTIES UNTIL 430 PM EDT...
At 353 PM EDT...a line of strong thunderstorms was along a line
extending from Norcross to Hidden Valley Park to Lake Spivey...and
moving east at 25 mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Lawrenceville, McDonough, Conyers, Jonesboro, Stockbridge,
Snellville, Lilburn, Norcross, Clarkston, Morrow, Stone Mountain,
Avondale Estates, Grayson, Lithonia, Pine Lake, Tucker, Belvedere
Park, Lakeview Estates, Candler-Mcafee and Mountain Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3353 8436 3365 8427 3392 8425 3396 8398
3381 8395 3379 8398 3376 8395 3373 8394
3359 8398 3352 8405 3352 8404 3351 8403
3344 8409
TIME...MOT...LOC 1953Z 280DEG 22KT 3391 8422 3359 8420 3350 8428
WIND...50MPHSpecial weather statement, Jul 17, 3:17 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
417 PM EDT Wed Jul 17 2019
GAZ034-046-047-172045-
Walton GA-Rockdale GA-Gwinnett GA-
417 PM EDT Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON...
NORTHEASTERN ROCKDALE AND SOUTHEASTERN GWINNETT COUNTIES UNTIL 445 PM
EDT...
At 416 PM EDT...a strong thunderstorm was centered about 4 miles
south of Snellville, or 8 miles north of Conyers...moving east at 25
mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Lawrenceville, Monroe, Snellville, Loganville, Dacula, Grayson,
Walnut Grove, Between, Jersey, Bold Springs, Windsor, Harbin, Youth,
Big Haynes Creek Park, Rosebud and Nicholasville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3397 8383 3382 8372 3371 8375 3371 8387
3374 8391 3372 8392 3372 8403 3375 8403
3376 8404 3392 8406 3400 8386
TIME...MOT...LOC 2016Z 261DEG 20KT 3379 8401
WIND...50MPHNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842631, 842635, 848070, 842636, 842638, 842639, 842640, 842641, 842642, 842643.